Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 195, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 1, 2017, 3:39 PM EDT for Chesterfield County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 3:39 PM EDT (19:39 UTC)
- Expired
- Sep 1, 2017, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:40 PM EDT | TSTM WND DMG | Mcbee, SC | TREES DOWN HIGHWAY 1 NEAR MCBEE. |
| Sep 1, 3:40 PM EDT | HAIL 1 | Mcbee, SC | PEA TO QUARTER SIZED HAIL AT QUAIL RIDGE FARMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:49 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
979
WUUS52 KCAE 011939
SVRCAE
SCC025-012030-
/O.NEW.KCAE.SV.W.0195.170901T1939Z-170901T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
339 PM EDT FRI SEP 1 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Chesterfield County in central South Carolina...
* Until 430 PM EDT
* At 338 PM EDT, severe thunderstorms were located along a broken
line extending from near Pageland to near Clyde, moving northeast
at 40 mph. The strongest storm is located near McBee.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Chesterfield, Mcbee, Jefferson, Ruby, Patrick and Mount
Croghan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central South
Carolina.
LAT...LON 3460 7981 3453 7983 3449 7988 3449 8005
3437 8029 3439 8029 3443 8033 3451 8033
3456 8038 3459 8038 3464 8043 3466 8043
3470 8048 3481 8029 3481 7994 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 1938Z 235DEG 35KT 3470 8040 3442 8026
HAIL...1.25IN
WIND...60MPH
$$
CJR2 follow-up statements
011
WWUS52 KCAE 011950
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
350 PM EDT FRI SEP 1 2017
SCC025-012030-
/O.CON.KCAE.SV.W.0195.000000T0000Z-170901T2030Z/
Chesterfield SC-
350 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CHESTERFIELD COUNTY...
At 349 PM EDT, a severe thunderstorm was located near McBee, or 19
miles north of Bishopville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheraw, Chesterfield, Mcbee, Ruby and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central South
Carolina.
LAT...LON 3461 7978 3460 7981 3460 7982 3449 8003
3449 8005 3438 8027 3447 8031 3481 8020
3481 7994 3468 7986 3465 7980
TIME...MOT...LOC 1949Z 232DEG 28KT 3449 8020
HAIL...1.25IN
WIND...60MPH
$$
CJR018
WWUS52 KCAE 012004
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
404 PM EDT FRI SEP 1 2017
SCC025-012030-
/O.CON.KCAE.SV.W.0195.000000T0000Z-170901T2030Z/
Chesterfield SC-
404 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN CHESTERFIELD COUNTY...
At 404 PM EDT, a severe thunderstorm was located 10 miles south of
Chesterfield, or 12 miles southwest of Cheraw, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheraw, Chesterfield, Ruby and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central South
Carolina.
LAT...LON 3461 7978 3460 7981 3460 7982 3451 8003
3447 8015 3456 8022 3481 8015 3481 7994
3468 7986 3465 7980
TIME...MOT...LOC 2004Z 232DEG 33KT 3458 8007
HAIL...1.25IN
WIND...60MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:36 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 1, 2:36 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Fri Sep 1 2017 .SYNOPSIS... Shower and thunderstorm chances will continue this afternoon through Saturday as the remnants of TS Harvey bring abundant moisture to the region. Drier air will filter into the region Sunday and Monday with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Remnants of Harvey over the Tennessee Valley to slowly lift northeast into the Ohio Valley through tonight...while upper ridge lingers over the western Atlantic. Between these two systems, deep southerly flow across our area. Also, a backdoor cold front has essentially stalled over NC. Convective analysis indicated moderate to strong instability, with a SW 30 knot jet at h85. Effective bulk shear values around 40 kt across the northern Midlands. Could see an isolated tornado across the extreme north Midlands this afternoon. Farther south, the main severe weather threat will be damaging wind gusts. Rapid storm motion should diminish the flooding threat due to locally heavy rainfall. Afternoon high temperatures expected to range from the mid 80s north to the lower 90s. Showers and thunderstorms will likely linger across the forecast area tonight...although the threat of severe weather will diminish this evening as instability weakens. A weak cold front crossing GA will move into SC overnight. Should see clearing behind the front as drier air arrives. Kept overnight lows will be in the upper 60s and lower 70s...per guidance consensus. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... The surface cold front on the backside of Harvey remnants will be pushing into the area from the west by late afternoon. The best chance for thunderstorms will be during the afternoon, but the threat of severe weather is low. Saturday night should see the main cold front move east of the forecast area, bringing drier and cooler air back into the region. Highs Saturday will be mostly in the middle 80s, with lows Saturday night in the upper 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Cold front will be east of the area by Sunday. Expecting dry weather across the area into Tuesday morning as high pressure settles into the region. Moisture may be returning on late in the day Tuesday through Thursday ahead of the next upper system. Dry high pressure will build in slowly from the west on Friday. Temperatures generally close to normal Sunday through Tuesday, and a little below normal Wednesday through Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Back door cold front will remain over NC while as weak cold front crossing GA moves into SC overnight. Numerous showers and thunderstorms crossing the TAF sites into the evening hours. Expect cig/vsby restrictions as well as strong gusty winds. Winds will be south to southwest 10 to 15 knots with gust 20 to 25 knots during the daylight hours. Convection should diminish this evening. Some models indicating redevelopment of fog/stratus 09Z-12z at OGB as winds become light ahead of the weak cold front. Otherwise...expect VFR conditions once evening convection end. EXTENDED AVIATION OUTLOOK...Scattered convection possible on Saturday in unstable atmosphere ahead of a slow moving weak cold front. Showers and thunderstorms possible Tuesday night into Wednesday as another Cold front approaches the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Sep 1, 2:57 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 257 AM EDT Fri Sep 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020700- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 257 AM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and strong thunderstorms are forecast to develop once again today into this evening as the remnants of Harvey move north of the area. Severe storms with strong winds, isolated tornadoes, and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Sep 1, 1:41 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT FRI SEP 1 2017
SCZ020-021-026>028-011815-
Fairfield-Lexington-Newberry-Richland-Saluda-
141 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...
At 140 PM EDT, a strong thunderstorm was located 7 miles north of
Leesville, or 8 miles north of Batesburg, moving northeast at 35 mph.
Winds near 40 mph are possible with this storm.
Locations impacted include...
Columbia, Irmo, Batesburg, Batesburg-Leesville, Leesville, Chapin,
Little Mountain, Pomaria, Peak and Lake Murray Of Richland.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3417 8101 3386 8156 3388 8157 3386 8160
3395 8173 3439 8132
TIME...MOT...LOC 1740Z 225DEG 36KT 3403 8150
awpSpecial weather statement, Sep 1, 1:47 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT FRI SEP 1 2017
GAZ077-SCZ035-011815-
Burke-Barnwell-
147 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over Perkins, or
near Millen, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Sardis, Midville and Girard.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3284 8226 3322 8181 3321 8178 3322 8178
3320 8175 3324 8169 3312 8158 3310 8162
3308 8161 3305 8157 3305 8154 3291 8176
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 1747Z 241DEG 31KT 3290 8197
awpSpecial weather statement, Sep 1, 2:03 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT FRI SEP 1 2017
SCZ027-030-036-037-011845-
Orangeburg-Lexington-Aiken-Calhoun-
203 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...
At 203 PM EDT, a strong thunderstorm was located 14 miles north of
Blackville, or 17 miles north of Denmark, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cayce, Gaston, Swansea, North, Salley, Perry and Woodford.
LAT...LON 3353 8132 3360 8139 3395 8103 3392 8102
3392 8103 3391 8101 3388 8102 3388 8100
3386 8100 3383 8094 3383 8091 3381 8091
3381 8087 3373 8077 3351 8125
TIME...MOT...LOC 1803Z 226DEG 24KT 3357 8123
CJRThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 1:41 PM EDT | Special Weather Statement | CAE | Lexington | 34 min |
| Sep 1, 2:03 PM EDT | Special Weather Statement | CAE | Lexington | 42 min |
| Sep 1, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 27 min |
| Sep 1, 2:29 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Sep 1, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.